JOURNAL ARTICLE
Add like
Add dislike
Add to saved papers

Azithromycin-Induced, Biopsy-Proven Acute Interstitial Nephritis in an Adult Successfully Treated with Low-Dose Corticosteroids.

Pharmacotherapy 2015 November
Acute interstitial nephritis (AIN) is a form of acute kidney injury (AKI) characterized by a rapid deterioration of renal function, inflammatory infiltration of interstitial tissues, and renal edema. Drug-induced AIN is the most common etiology of AIN, but AIN can also have infectious, autoimmune, or idiopathic causes. β-Lactam antibacterials, nonsteroidal antiinflammatory drugs, and proton pump inhibitors are recognized as leading causes of AIN; however, many other drugs have been identified as causes. We describe the case of a 59-year-old white male who developed AIN that required hemodialysis following azithromycin treatment. He presented to the hospital with complaints of nausea, vomiting, malaise, and fever over the past 3 days, along with no urine output in the preceding 24 hours. Two weeks earlier, he had completed a 5-day course of azithromycin 500 mg on day 1 followed by 250 mg/day on days 2-5 (total dose 1.5 g) for an upper respiratory tract infection. On admission, the patient's serum creatinine (S(cr)) concentration was 7.4 mg/dl (baseline = 1.3 mg/dl). He reported a similar episode of kidney failure 2 years earlier after taking azithromycin; however, at that time it was believed the AKI was likely due to benazepril use in the setting of acute infection, and a kidney biopsy was not performed. His S(cr) concentration peaked at 11.4 mg/dl, and three sessions of hemodialysis were required. A kidney biopsy was performed that revealed AIN. Low-dose prednisone 0.3 mg/kg (30 mg)/day, tapered over the next 3 months, was administered, and his renal function improved to near baseline prior to discharge; 6 months later, his Scr concentration was 1.4 mg/dl. Despite lower than recommended dosing, this patient responded well to prednisone and did not experience long-term sequelae from renal injury. Use of the Naranjo Adverse Drug Reaction Probability Scale indicated a definite relationship (score of 10) between azithromycin exposure and the manifestation of AIN. To our knowledge, this is the first report of azithromycin-induced acute interstitial nephritis with near-complete resolution of renal injury in an adult. This case report illustrates the importance of rapid recognition of drug-induced renal injuries and discontinuation of the offending agent. Select use of corticosteroids may improve both time to and extent of renal function recovery.

Full text links

For the best experience, use the Read mobile app

Group 7SearchHeart failure treatmentPapersTopicsCollectionsEffects of Sodium-Glucose Cotransporter 2 Inhibitors for the Treatment of Patients With Heart Failure Importance: Only 1 class of glucose-lowering agents-sodium-glucose cotransporter 2 (SGLT2) inhibitors-has been reported to decrease the risk of cardiovascular events primarily by reducingSeptember 1, 2017: JAMA CardiologyAssociations of albuminuria in patients with chronic heart failure: findings in the ALiskiren Observation of heart Failure Treatment study.CONCLUSIONS: Increased UACR is common in patients with heart failure, including non-diabetics. Urinary albumin creatininineJul, 2011: European Journal of Heart FailureRandomized Controlled TrialEffects of Liraglutide on Clinical Stability Among Patients With Advanced Heart Failure and Reduced Ejection Fraction: A Randomized Clinical Trial.Review

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

Read by QxMD is copyright © 2021 QxMD Software Inc. All rights reserved. By using this service, you agree to our terms of use and privacy policy.

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app